Georgia, 2005

Hail and Damaging Winds in Georgia, May 20, 2005

May 20, 2005 · NWS CAE · 6 events in 2 counties and zones

3 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 20, 8:32 AM EST, 4 hours 23 minutes earlier.

Area forecast discussion, May 20, 8:32 AM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
932 AM EDT FRI MAY 20 2005

.SHORT TERM (REST OF TODAY)...

SEVERE THUNDERSTORMS WATCH 298 HAS EXPIRED ON SCHEDULE.
HOWEVER...SPC WILL ISSUE NEW WATCH FOR GEORGIA SOON.
GRIDS/PRODUCTS UPDATED. EXPECT CONVECTION TO DIMINISH ACROSS AREA
THEN RE-DEVELOP AGAIN LATE IN THE AFTERNOON. AIRMASS BECOMING
MODERATELY UNSTABLE IN CENTRAL GEORGIA AND ALABAMA...MAY SEE SOME
BREAKS IN THE CLOUDS EARLY THIS AFTERNOON...RESULTING IN
DESTABILIZATION AGAIN. CURRENT RADAR SHOWING STRONG LINE OF
CONVECTION MOVING INTO NORTHWEST GEORGIA...EXPECT THESE STORMS TO
MOVE INTO CENTRAL SOUTH CAROLINA LATE AFTERNOON AND EARLY EVENING.
ASSOCIATED SHORT WAVE SEEN ON WATER VAPOR LOOKS STRONG...EXPECT
STRONG UPWARD VERTICAL MOTION.

&&

.PREVIOUS DISCUSSION...
(ISSUED 415 AM EDT FRI MAY 20 2005)

SHORT TERM (TODAY THROUGH SUNDAY)...
STRONG SHORT WAVE MOVES THROUGH THE AREA TODAY. MCS MOVING EAST
AHEAD OF SHORT WAVE THROUGH GSP CWA AND TOWARD RAH CWA SHOULD STAY
MAINLY NORTH OF THE CAE CWA BUT SOUTHERN PART MAY SPREAD SEVERE
WEATHER INTO THE EXTREME NORTH PART. WW 298 STILL IN AFFECT THAT
PART OF THE CWA UNTIL 13Z. SO FAR STORMS HAVE WEAKENED AS THEY
HAVE MOVE OVER THE AREA WITH AIRMASS FAIRLY STABLE BUT NAM GIVES
LIS -4/-6 REST OF NIGHT THROUGH EARLY FRIDAY MORNING. SURFACE LOW
MOVES EAST ACROSS THE APPALACHIAN MOUNTAINS DURING THE DAY AND
DRAGS A COLD FRONT ACROSS NORTH CAROLINA. WILL GO CATEGORICAL FOR
SHOWERS AND THUNDERSTORMS TODAY. FRONT BECOMES A BACK DOOR FRONT
AND DROPS TO THE SOUTH THIS AFTERNOON. HIGH PRESSURE BUILDS
SOUTHWARD OVER AREA TONIGHT AND PUSHES BACK DOOR FRONT FARTHER TO
THE SOUTH. WILL KEEP THE LIKELY POPS TONIGHT. HIGH IS STRONG
ENOUGH TO CONTINUE PUSHING FRONT TO THE SOUTH SATURDAY BUT WILL
KEEP 30 PERCENT CHANCE OF SHOWERS IN THE THE MORNING. SHOWERS ARE
FINALLY OUT OF HERE BY SATURDAY AFTERNOON AND SATURDAY NIGHT LOOKS
COOL AND DRY. HIGHS SATURDAY ONLY IN THE LOWER TO MID 70S BUT
SUNDAY IS WARMER WITH SUNSHINE AND HIGHS BACK INTO THE LOWER 80S.

LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
NO REAL CHANGES. NORTHEAST CUTOFF LOW SHOULD KEEP TEMPERATURES A
COUPLE OF DEGREES BELOW NORMAL AS FLOW IS FROM THE NORTHWEST.
MONDAY COLD FRONT SHOULD BRING AT LEAST A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS.

AVIATION...
A COLD FRONT WILL DROP SOUTHWARD INTO THE AREA BY TONIGHT. PERIODS
OF SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AND TONIGHT. SURFACE
WIND GUSTS OF 60 MPH POSSIBLE WITH THE STRONGER STORMS. CONVECTIVE
ACTIVITY WILL SLOWLY DIMINISH LATE TONIGHT.

FIRE WEATHER...MIXING HGT 1600 FEET. TRANSPORT WINDS SW 14 MPH.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 20, 3:21 AM EST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
421 AM EDT FRI MAY 20 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
210830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
421 AM EDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL APPROACH THE AREA FROM THE NORTH TODAY AND
TONIGHT. SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE. A FEW OF THE
STORMS MAY REACH SEVERE LIMITS...WITH WIND GUSTS TO 60 MPH AND
PENNY SIZE HAIL. PERIODS OF CONVECTIVE ACTIVITY ARE EXPECTED TODAY
INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Special weather statement, May 20, 7:36 AM EST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
836 AM EDT FRI MAY 20 2005

SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-201436-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON
-COLUMBIA-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON
-LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND
-SALUDA-SUMTER-
INCLUDING THE CITIES OF AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA
...LEXINGTON...NEWBERRY...ORANGEBURG...SUMTER...
836 AM EDT FRI MAY 20 2005

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE CENTRAL
MIDLANDS AND AUGUSTA AREA DURING THE NEXT COUPLE OF HOURS. THIS LINE
OF STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 30
MPH...FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS. PEA SIZE HAIL IS
ALSO POSSIBLE IN THE STRONGER STORMS.

LOCALLY HEAVY RAIN...1 TO 2 INCHES IS EXPECTED IN THE AUGUSTA METRO
AREA THROUGH 930 AM. THIS MAY PRODUCE SOME STREET FLOODING IN LOW
LYING AND POOR DRAINAGE AREAS. THUNDERSTORMS MOVING INTO LEXINGTON
COUNTY NORTH TO IRMO MAY PRODUCE STRONG GUSTY WINDS TO 30 MPH.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE
WARNINGS.

AWP
Special weather statement, May 20, 9:36 AM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1036 AM EDT FRI MAY 20 2005

SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-201736-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON
-COLUMBIA-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON
-LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND
-SALUDA-SUMTER-
INCLUDING THE CITIES OF AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA
...LEXINGTON...NEWBERRY...ORANGEBURG...SUMTER...
1036 AM EDT FRI MAY 20 2005

...SEVERE THUNDERSTORM WATCH FOR THE AUGUSTA AREA IN EFFECT UNTIL
500 PM...

...CLUSTER OF THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN MOVING
ACROSS CENTRAL MIDLANDS MOVING EAST...

THUNDERSTORMS OVER THE COLUMBIA AREA WILL MOVE EAST TOWARD SUMTER
AND CLARENDON COUNTIES THROUGH NOON. EXPECT LOCALLY HEAVY RAIN AND
FREQUENT LIGHTNING.

THUNDERSTORMS DEVELOPING IN NORTHWEST GEORGIA WILL MOVE SOUTHEAST
AND APPROACH THE CENTRAL SAVANNAH RIVER AREA THIS AFTERNOON. THESE
STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES FROM THE
NATIONAL WEATHER SERVICE.

AWP
Special weather statement, May 20, 11:39 AM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1239 PM EDT FRI MAY 20 2005

SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-201830-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON
-COLUMBIA-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON
-LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND
-SALUDA-SUMTER-
INCLUDING THE CITIES OF AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA
...LEXINGTON...NEWBERRY...ORANGEBURG...SUMTER...
1239 PM EDT FRI MAY 20 2005

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT FOR THE AUGUSTA AREA
UNTIL 500 PM...
...STRONG LINE OF THUNDERSTORMS IN CENTRAL GEORGIA APPROACHING THE
CENTRAL SAVANNAH RIVER AREA...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF STRONG
THUNDERSTORMS IN NORTH CENTRAL GEORGIA MOVING EAST-SOUTHEAST TOWARD
THE AUGUSTA AREA...AND PIEDMONT OF SOUTH CAROLINA. THE AIRMASS IS
BECOMING MODERATELY UNSTABLE IN THE CENTRAL SAVANNAH RIVER AREA AND
SOUTH MIDLANDS.

THIS LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO THE AUGUSTA
METRO AREA BETWEEN 100 PM AND 200 PM. STRONG GUSTY WINDS...POSSIBLY
DAMAGING IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT LIGHTNING...AND
BRIEF HEAVY RAIN ARE POSSIBLE.

OTHER NUMEROUS STORMS IN THE CENTRAL MIDLANDS WILL MOVE EAST TOWARD
THE PEE DEE AND COAST DURING THE NEXT COUPLE OF HOURS. THESE STORMS
WILL PRODUCE BRIEF HEAVY DOWNPOURS AND OCCASIONAL LIGHTNING...MAINLY
EAST OF COLUMBIA.  HOWEVER...THE THREAT OF SEVERE WEATHER MAY
DEVELOP IN THE MIDLANDS...AS FAR NORTH AS COLUMBIA AND SUMTER LATE
THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATER STATEMENTS AND
POSSIBLE WARNINGS.

AWP

The radar

The Columbia radar (KCAE), 116 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Columbia

When
May 20, 12:55 PM EST
Where
Columbia County, 2 mi S of Grovetown
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.417, -82.200

EM reported nickel size hail on I-20.

Thunderstorm Wind, Columbia

When
May 20, 1:00 PM EST
Where
Columbia County, 8 mi NW of Evans
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
33.617, -82.233

EM reported docks moved 70 feet and damaged along with minor damage to several boats. Eight to ten trees were down and a roof was damaged.

Hail, Columbia

When
May 20, 1:12 PM EST
Where
Columbia County, Appling
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.550, -82.317

EM reported dime size hail on the west end of the county.

Thunderstorm Wind, Columbia

When
May 20, 1:28 PM EST
Where
Columbia County, Evans
Measured
80 kt (92 mph) estimated gust
Property damage
$350,000
Reported by
EMERGENCY MANAGER
Coordinates
33.533, -82.133

EM reported numerous trees down on homes, one home split in half, in the Country Place subdivision. Trees were laid out in a typical fan shape microburst pattern.

Hail, Richmond

When
May 20, 1:30 PM EST
Where
Richmond County, Ft Gordon
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
33.383, -82.133

TV26 reported nickel size hail in the Ft. Gordon area.

Thunderstorm Wind, Richmond

When
May 20, 1:35 PM EST
Where
Richmond County, Augusta
Measured
60 kt (69 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
33.483, -81.967

TV26 reported several trees down around the city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450818, 5450819, 5450820, 5450821, 5450822, 5450823.